Description of hypersensitivity adverse events following administration of heparin that was potentially contaminated with oversulfated chondroitin sulfate in early 2008

Ann W. McMahon, Robert G. Pratt, Tarek A. Hammad, Steven Kozlowski, Esther Zhou, Susan Lu, Corrinne G. Kulick, Tarun Mallick, Gerald Dal Pan

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: To characterize the nature of a heparin contaminant's clinical effects in cases reported to the Adverse Event Reporting System (AERS). The FDA received reports of heparin-associated adverse events (AEs) starting in late 2007-early 2008 during a national investigation of allergic-type events. The investigation identified Baxter Healthcare-brand heparin product due to its strongest association with the events. Later, oversulfated chondroitin sulfate (OSCS), a heparin-like contaminant, was discovered. Methods: This study was a case series of heparin reports in AERS received 1 January 2008 to 31 March 2008. Variables considered were frequency of treatment settings, AEs, mortality; as well as heparin dose and OSCS contamination. Results: Five hundred seventy-four AERS cases (unduplicated reports) were identified and included. Of 94 cases with a fatal outcome, 68 reported at least one AE term from the list used to identify an allergic-type event. Nearly 75% of AEs in cases of IVadministration (n=170/ 233) reportedly occurred within 10 minutes, whereas over half of subcutaneous administration cases (n=13/23) resulted in times-to-event of greater than 24 hours. Although cases with a time-to-event of less than 10 minutes appeared to correlate with higher levels of OSCS contamination, no clear differences were noted between high- and low-to-absent OSCS concentration lots with respect to AEs observed. Conclusions Intravenous administration and a higher OSCS concentration appeared to correlate with a more rapid onset of event. The FDA continues to monitor AEs associated with heparin use and has taken appropriate regulatory action to ensure a safe heparin drug supply.

Original languageEnglish (US)
Pages (from-to)921-933
Number of pages13
JournalPharmacoepidemiology and Drug Safety
Volume19
Issue number9
DOIs
StatePublished - Sep 2010
Externally publishedYes

Keywords

  • Adverse events
  • Contamination
  • Heparin

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Epidemiology

Fingerprint Dive into the research topics of 'Description of hypersensitivity adverse events following administration of heparin that was potentially contaminated with oversulfated chondroitin sulfate in early 2008'. Together they form a unique fingerprint.

Cite this